Ohio, 2007Lake-Effect Snow in Ohio, January 19 to 20, 2007
January 19 to 20, 2007 · NWS CLE · 2 events in 2 counties and zones
A cold front moved southeast over Lake Erie during the early morning hours of the 19th. Strong northwest flow behind the cold front allowed lake effect snow to develop across Northeast Ohio during the morning hours of the 19th and continue through the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast over Lake Erie during the early morning hours of the 19th. Strong northwest flow behind the cold front allowed lake effect snow to develop across Northeast Ohio during the morning hours of the 19th and continue through the day. The snow tapered off early on the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 19, 3:00 AM EST, 1 hour earlier.
Area forecast discussion, Jan 19, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 AM EST FRI JAN 19 2007
.SHORT TERM (TODAY THROUGH SUNDAY)...
COLD FRONT MOVED THROUGH OVERNIGHT. LACK OF ICE CRYSTALS CAUSED SOME
FREEZING DRIZZLE FOR SHORT TIME. MOST AREAS HAVE SWITCHED OVER TO
LIGHT SNOW...OR SHOULD DO SO SHORTLY. OTHERWISE COLD ARCTIC AIR
MOVING IN BEHIND FRONT. WILL TRANSITIONING FROM LIGHT SYNOPTIC SNOW
TO PRIMAIRLY LAKE EFFECT SNOW LATER TODAY AND CONTINUING INTO PART
OF SATURDAY. WILL ISSUE LAKE EFFECT SNOW WARNING FROM NOON TODAY
UNTIL 4 PM SATURDAY. MAY BE SOMEWHAT OF A BREAK THIS MORNING BEFORE
THE LAKE EFFECT GETS GOING BUT WITH THE WESTERLY FLOW AND 8H TEMPS
DROPPING TO ARND -13C BY EVENING FELT THE LAKE EFFECT SNOW WARNING
SHOULD START AT NOON THOUGH THE THE HEAVIEST MAY NOT GET GOING UNTIL
THIS EVENING. PREVIOUS FORECAST OF 6 TO 12 FOR THE SNOW BELT LOOKS
OK. WESTERLY FLOW THIS AFTERNOON AND EARLY TONIGHT GRADUALLY BECOMES
WELL AROUND TO NW AND MAY ADD LAKE HURON FETCH AFFECTING NW INLAND
PA WHICH COULD RAISE SNOW AMOUNTS. HIGH PRESSURE BUILDING IN ON
SATURDAY WILL CUT OFF LAKE EFFECT IN MORNING ARND CLEVELAND BUT
SHOULD LINGER IN THE EAST UNTIL AFTERNOON. THEN FLURRIES FAR EAST
SATURDAY EVENING THEN HIGH MOVES QUICKLY ACROSS SATURDAY NIGHT. THEN
LOW MOVES INTO MID MISSISSIPPI VALLEY SUNDAY BRINGING ANOTHER CHANCE
FOR SOME SNOW.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NW FLOW GENERALLY CONTINUES THROUGH THE PERIOD. FLOW IS FAIRLY
FAST SO PINNING DOWN INDIVIDUAL DETAILS TRICKY. NO BIG
STORMS...MOSTLY JUST CLIPPER TYPE SYSTEMS BUT EACH ONE OPENS THE
DOOR TO AT LEAST SOME SNOW SHOWERS AS WELL AS LAKE EFFECT SNOWS.
TROUGH ALOFT AND SECONDARY COLD FRONT AT SURFACE DROP SOUTH ACROSS
THE LOWER LAKES BY LATE MONDAY. I THINK THE MAJORITY OF THE COLDER
AIR WILL SLIDE OFF TO THE NORTH BUT SOME COLDER AIR WILL TRICKLE
SOUTHWARD AND WITH NNW FLOW SOME LAKE EFFECT POSSIBLE BY TUESDAY.
ELSEWHERE THERE SHOULD BE SOME CLEARING. LOOKS LIKE A BIT OF A BREAK
LATER TUE NGT INTO WEDNESDAY. STILL NOT SURE WITH A FAST FLOW THAT
THERE MIGHT BE A SMALL CHANCE OF SNOW SHOWERS BUT IT LOOKS UNTIL
LATER WED/WED NGT THAT NEXT SHORT WAVE DROPS ACROSS FCST AREA WITH
SOME LAKE EFFECT BY THURSDAY AS SOME COLDER AIR RETURNS. LAKE EFFECT
WILL CONTINUE INTO FRIDAY WITH DRIER AND COLDER CONDITIONS
ELSEWHERE. ECMWF COLDER BY THE END OF THE WEEK AS GFS SHOWS A BIT OF
A CHINOOK FLOW DEVELOPING BY FRIDAY WHERE AS ECMWF BRINGS A MORE
SIGNIFICANT CHUNK OF COLDER AIR SOUTHWARD. CONSENSUS THINKING IS
THAT COLDER SOLUTION MIGHT BE BETTER.
&&
.AVIATION (06Z-06Z)...
PATCHY FREEZING DRIZZLE/RAIN ACCOMPANYING COLD FRONT ACROSS THE
AREA. GUSTY WINDS WITH AND FOLLOWING THE FRONT INTO AND THROUGH
FRI. EARLIER IN THE EVENING HIGH CLOUDS WERE ABLE TO SEED THE LOWER
WITH ICE CRYSTALS THEREFORE ALLOWING IT TO SNOW. TO THE WEST SUCH
AS A FDY/TOL HIGH CLOUDS WERE ABSENT THE MOISTURE WAS SHALLOW ENOUGH
TO BE DRIZZLE WITH SFC TEMPS BELOW FREEZING...THEREFORE YIELDING
FZRA/FZDZ. NOW THE HIGH CLOUDS HAVE MOVED OFF AND THE UPPER VORT IS
STILL BACK ACROSS MI SO SHORT LIVED/TEMPORARY THREAT OF FZDZ/FZRA
WILL MARCH EAST ACROSS THE REMAINING SITES. LIGHT SNOW WILL FOLLOW
FOR THE REMAINDER OF THE NIGHT. WITH WEST FLOW ENHANCED SNOW FOR
ERI. THE WEATHER IMPROVES LATE MORNING AND FOR THE AFTERNOON FOR
THE OTHER SITES IN THE WAKE OF THE SHORTWAVE...BUT THE NEXT UPSTREAM
SHORTWAVE COMES THROUGH FOR THE AFTERNOON...TAKING THE WINDS FROM
THE NW AND WITH COLD ENOUGH AIR ALOFT PRESENT CRANKS UP THE LAKE
EFFECT FOR NEAR AND EAST OF CLE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR OHZ011>014-023-089.
PA...LAKE EFFECT SNOW WARNING FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR PAZ001>003.
&&
SHORT TERM...WCR
LONG TERM...KOSARIK/ASTIFAN
AVIATION...OUDEMANHazardous weather outlook, Jan 18, 5:11 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EST THU JAN 18 2007
OHZ011>014-023-089-PAZ001>003-191015-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EST THU JAN 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY AFTERNOON.
A GENERAL SNOWFALL WILL BRING AN INCH OR SO OF SNOWFALL TO THE
AREA LATE TONIGHT AND EARLY FRIDAY. THEN LAKE EFFECT SNOW SHOWERS
ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON AND CONTINUE INTO
SATURDAY. THERE IS POSSIBILITY THAT LOCALLY 6 TO 12 INCHES OF SNOW
COULD FALL DURING THIS PERIOD IN THE SNOWBELT AREAS OF NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEZ142>149-162>169-OHZ003-006>010-017>022-027>033-036>038-047-
191015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-
511 AM EST THU JAN 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 18, 11:41 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1141 PM EST THU JAN 18 2007
OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-190645-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
INCLUDING THE CITIES OF...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...MEDINA...AKRON...RAVENNA...WARREN...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
1141 PM EST THU JAN 18 2007
DRIZZLE OR LIGHT SNOW ACROSS THE AREA MAY CHANGE TO PERIOD OF
FREEZING DRIZZLE THROUGH THE EARLY MORNING HOURS. THIS COULD
CREATE SLICK SPOTS ON UNTREATED ROADS...BRIDGES AND SIDEWALKS.
COLDER AIR WILL MOVE IN OVERNIGHT AND TURN THE MIXTURE TO ALL
SNOW.
MOTORISTS ARE URGED TO USE CAUTION AS THEY TRAVEL THROUGH THE AREA
OVERNIGHT.
Lake-Effect Snow, Ashtabula
- When
- January 19, 4:00 AM EST to January 20, 1:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow began during the early morning hours of the 19th. The snow continued through the day and ended during the overnight hours into the 20th. Snowfall amounts ranged between 6 and 8 inches for this event, with Pierpont receiving 8.0 inches.
Lake-Effect Snow, Geauga
- When
- January 19, 5:00 AM EST to January 20, 1:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow began during the early morning hours of the 19th, and continued through the day. The snow tapered off during the overnight hours into the 20th. Snowfall amounts from this event ranged from 6 to 8 inches across the county. A maximum snowfall of 8.6 inches was reported in Hambden Township from this event.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Oklahoma, January 19 to 21, 20071 death · 26 events
- Ice Storm and Heavy Snow in Texas, January 19 to 20, 2007$250,000 · 23 events
- Lake-Effect Snow in Pennsylvania, January 19 to 20, 2007$50,000 · 2 events
- Lake-Effect Snow in New York, January 19 to 20, 2007$41,000 · 4 events
- Winter Weather in Pennsylvania, January 19, 20073 injured · 5 events
- Heavy Snow in Texas, January 19 to 21, 200723 events
- Heavy Snow in New Mexico, January 19 to 20, 200721 events
- Winter Storm in Vermont, January 19 to 20, 2007$20,000 · 4 events
- Winter Weather in Vermont, January 19 to 20, 2007$14,000 · 7 events
- Winter Weather in New Jersey, January 19, 20074 events
- Heavy Snow in Maine, January 19, 20074 events
- Lake-Effect Snow in New York, January 19 to 20, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12581, 12580.